Virginia, 2017

Damaging Winds in Virginia, February 12, 2017

February 12, 2017 · NWS LWX · 16 events in 5 counties and zones

A strong cold front passed through during the evening hours of the 13th. A line of showers developed along the front and they were able to mix down strong winds from aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front passed through during the evening hours of the 13th. A line of showers developed along the front and they were able to mix down strong winds from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 12, 8:42 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 12, 8:42 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
842 PM EST Sun Feb 12 2017

.SYNOPSIS...
Low pressure will rapidly strengthen near New England tonight
and Monday. High pressure will briefly return Tuesday. Another
cold front will pass through Wednesday. High pressure will
return for late in the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Current surface analysis shows one low pressure center southeast
of Long Island and another east of Lake Ontario. The first cold
front has moved southeast of the area, although the airmass
change has been rather minimal, and so far winds have not been
exceptionally strong (most gusty where the "warm sector" was
today). The second front is currently moving through
southwestern PA with an associated line of convective showers
and embedded storms. While guidance has this line weakening east
of the mountains, the RAP and HRRR hold onto a broken line of
showers crossing the northeastern half of the area. Have
increased POPs to chance, but will need to monitor trends. If
the showers remain organized enough, they could continue to pose
a gusty wind threat.

For the rest of the night, the main story is the two systems in
the Northeast and Great Lakes. They will phase near New
England, resulting in one large and explosively deepening low
pressure which will result in very gusty winds across our
region. For the northern part of the area, the first strong wind
surge will occur with/behind the second cold front late this
evening. The main concern over the next couple of hours is if
the eastern segment of wind headlines will need to start earlier
than 11 PM. Besides the threat right along the front, winds may
not mix efficiently during the night, but any lull will not be
long enough or diminished enough to change headlines.

Upslope flow will also result in rain showers changing to snow
showers along the Allegheny Front. Right now, think that
accumulations will likely stay just below advisory levels, so
have not issued any winter weather headlines, but an inch or
two, perhaps an isolated total of 3, is certainly expected
overnight.

Right now, best wind surge across the metro may occur during
the morning Monday after the sun comes up, when winds aloft will
remain very strong (50-60 kts) and mixing increases with
insolation. As winds slowly diminish during the day, gusts
should start to drop off, but gusts to 40 knots or more are
still likely most of the day especially around the metros.
Otherwise, it should turn out mostly sunny as high pressure
slowly builds in, with cooler temperatures. Highs mostly in the
40s with colder readings in the mountains.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
High pressure continues building in from the west Monday night
and pushes past the region to our south on Tuesday, so winds
will steadily diminish. Low pressure will then start approaching
from both the southwest and Great Lakes, so clouds will start
to increase later Tuesday. Some showers of rain or snow may
spread into northwestern areas Tuesday night with the Great
Lakes system, while rain could try to push into southern areas.
Right now however, Tuesday night looks dry across most of the
region, with lows mostly in the 30s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A cold front associated with low pressure over northern New
England will move through the Mid-Atlantic Wednesday. Rain
showers are possible ahead of the front but will likely be
confined to the south. Cold air advection will move into the
region behind the front and snow showers will be possible across
the Allegheny Front and Potomac Highlands. Breezy and cool
conditions expected Thursday into Thursday night. High pressure
builds into the region briefly Thursday night and winds will
become southerly into Friday causing temperatures to turn mild
Friday-Saturday.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Ceilings have lifted with the first front having pushed through
the area. However, winds are slow to increase, especially where
conditions were more stable today. That will change in the next
few hours as a second cold fronts crosses the area. TAFs still
show a gradual ramp up of winds to the morning, but it may be a
strong surge with the front (possibly accompanied by showers), a
lull, then a second surge after sunrise as mixing increases.
A few gusts to near 50 knots will be possible at most terminals
(CHO being the main exception where 35 knots is more likely),
but for the most part am expecting 35-45 knots. Winds diminish
Monday night with light winds Tuesday.

Ceiling and visibility flight restrictions not expected Wednesday-
Thursday.

&&

.MARINE...
Developing strong low pressure will bring Storm Force Winds to
much of the bay and Gales to the remainder of the waters tonight
and Monday. Winds are rather benign at the moment but will
rapidly increase as a second cold front arrives late evening or
just after midnight. If showers hold together, they may have the
gustiest winds. Am not seeing a gradient wind threat to expand
the Storm Warning, so if showers maintain organization, SMWs
would be required on the southern MD waters if 50 kt are
expected. Winds will begin to diminish Monday afternoon with
sub-SCA looking likely by Tuesday.

A cold front will cross the waters Wednesday leading to a wind
shift. SCA conditions are likely Wednesday-Thursday.

&&

.FIRE WEATHER...
RH may drop below 30% with sustained winds of 20-30 mph in the
central VA Piedmont and central/southern Shenandoah Valley on
Monday afternoon. However, fuel moisture is above 10% for most
of the area, precluding a fire weather threat.

&&

.TIDES/COASTAL FLOODING...
Strong northwest winds will develop behind a cold front late
this evening and these winds will persist through Monday. Tidal
blowout conditions are likely...especially late tonight and
Monday with anomalies around 1 to 2 feet below normal possible.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Warning until 6 PM EST Monday for DCZ001.
MD...High Wind Warning until 3 PM EST Monday for MDZ501.
     Wind Advisory until 3 PM EST Monday for MDZ003-502.
     Wind Advisory until 6 PM EST Monday for MDZ016-017.
     High Wind Warning until 6 PM EST Monday for MDZ004>006-011-013-
     014-018-503>508.
VA...High Wind Warning until 3 PM EST Monday for VAZ025-026-503-504-
     507-508.
     Wind Advisory until 3 PM EST Monday for VAZ027>031.
     Wind Advisory until 3 PM EST Monday for VAZ038>040-051-057.
     Wind Advisory until 6 PM EST Monday for VAZ052-055-501-502.
     High Wind Warning until 6 PM EST Monday for VAZ053-054-505-506.
WV...High Wind Warning until 3 PM EST Monday for WVZ501>503-505-506.
     Wind Advisory until 3 PM EST Monday for WVZ050>053-055-504.
MARINE...Storm Warning until 6 PM EST Monday for ANZ530>533-535-538>541.
     Gale Warning until 6 PM EST Monday for ANZ534-536-537-542-543.

&&

SYNOPSIS...RCM
NEAR TERM...ADS/RCM
SHORT TERM...RCM
LONG TERM...HSK
AVIATION...ADS/HSK/RCM
MARINE...ADS/HSK/RCM
FIRE WEATHER...ADS
TIDES/COASTAL FLOODING...BJL/MM
Hazardous weather outlook, Feb 12, 6:08 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
608 PM EST Sun Feb 12 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-132315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
608 PM EST Sun Feb 12 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A High Wind Warning is in effect for the Washington and Baltimore
Metropolitan areas tonight. A Wind Advisory is in effect for
extreme southern Maryland and parts of eastern Virginia tonight.

A Storm Warning is in effect tonight for the upper Tidal Potomac
River as well as the Maryland Chesapeake Bay from North of Pooles
Island to Drum Point. A Gale Warning is in effect for the Tidal
Potomac River from Indian Head to Smith Point and the Maryland
Chesapeake Bay south of Drum Point.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The wind headlines continue through Monday. The Storm Warning and
Gale Warning also continue through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-132315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
608 PM EST Sun Feb 12 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A High Wind Warning is in effect for Allegheny Highlands and Blue
Ridge Mountains this afternoon through tonight. Elsewhere...a
High Wind Warning is in effect for central Maryland and portions
of northern Virginia for tonight. A Wind Advisory is in effect for
western Maryland...eastern West Virginia...the northern
Shenandoah Valley and portions of the Virginia Piedmont tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The wind headlines continue through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 12, 8:01 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
801 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND DMG 2 ESE LAHORE            38.19N  77.94W
02/12/2017                   ORANGE             VA   TRAINED SPOTTER

            TREE LIMB DOWN ON U.S. 522 ZACHARY TAYLOR HIGHWAY 4
            MILES SOUTH OF UNIONVILLE.

&&

EVENT NUMBER LWX1700591

DH
Special weather statement, Feb 12, 8:44 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
844 PM EST SUN FEB 12 2017

MDZ003>005-501-502-VAZ028-WVZ050>053-055-501>506-130345-
Central and Eastern Allegany-Carroll-Frederick-Extreme Western
Allegany-Washington-Frederick-Hardy-Eastern Mineral-Western
Pendleton-Western Grant-Berkeley-Hampshire-Jefferson-Western
Mineral-Morgan-Eastern Pendleton-Eastern Grant-
844 PM EST SUN FEB 12 2017

...STRONG WIND GUSTS APPROACHING THE POTOMAC HIGHLANDS...

A line of showers marking the leading edge of strong, gusty winds
are approaching the Potomac Highlands. These winds, with gusts up to
50 mph, will reach Allegany County by 9:30 pm, and a line from
Frederick Maryland to Winchester Virginia to Petersburg West
Virginia by 10:30 pm.

The onset of 50 mph wind gusts from the northwest will be sudden.
These winds will be capable of snapping tree limbs resulting in
a few blocked roads and power outages.

Monitor NOAA Weather Radio or local media for the latest weather
observations and any possible warnings.

LAT...LON 3904 7851 3906 7854 3902 7856 3885 7900
      3871 7925 3889 7948 3893 7945 3892 7938
      3899 7933 3907 7930 3909 7936 3921 7931
      3922 7933 3919 7949 3921 7949 3943 7911
      3972 7893 3972 7694
TIME...MOT...LOC 0138Z 319DEG 33KT 4056 7837 3968 8040

HTS
Local storm report, Feb 12, 9:31 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     NON-TSTM WND DMG 2 ESE CUMBERLAND        39.64N  78.73W
02/12/2017                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN ON WILLIAMS ROAD ONE MILE FROM MESSICK ROAD.

&&

EVENT NUMBER LWX1700592

DH
Special weather statement, Feb 12, 9:49 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
949 PM EST SUN FEB 12 2017

DCZ001-MDZ003>006-011-013-014-503>506-VAZ027-028-030-031-052>054-501-
502-505-506-WVZ050-052-053-055-130445-
District of Columbia-Southern Baltimore-Carroll-Washington-Northwest
Howard-Prince Georges-Central and Southeast Howard-Northwest
Montgomery-Frederick-Northern Baltimore-Anne Arundel-Central and
Southeast Montgomery-Fairfax-Arlington/Falls Church/Alexandria-Prince
William/Manassas/Manassas Park-Frederick-Northern
Fauquier-Warren-Shenandoah-Western Loudoun-Eastern
Loudoun-Clarke-Southern Fauquier-Berkeley-Hardy-Hampshire-Jefferson-
949 PM EST SUN FEB 12 2017

...STRONG WIND GUSTS APPROACHING THE BALTIMORE-WASHINGTON
METROPOLITAN AREA...

A line of showers marking the leading edge of strong, gusty winds
are in the Potomac Highlands, heading to the east at 40 mph. These
winds will reach the Catoctins and northern Blue Ridge by 10:30 pm,
and spread east to Baltimore City and Washington DC between 11pm and
midnight.

The onset of 50 mph wind gusts from the northwest will be sudden.
There may be a few 60 mph wind gusts as well. These winds will be
capable of snapping tree limbs resulting in a few blocked roads and
power outages.

Monitor NOAA Weather Radio or local media for the latest weather
observations and any possible warnings.

LAT...LON 3937 7634 3932 7633 3920 7644 3927 7663
      3913 7643 3901 7638 3898 7647 3882 7650
      3867 7707 3869 7708 3870 7701 3888 7704
      3871 7707 3864 7713 3866 7724 3861 7726
      3914 7899 3962 7717
TIME...MOT...LOC 0244Z 291DEG 48KT 3973 7776 3935 7919

HTS
Local storm report, Feb 12, 10:00 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     1 NE MAUGANSVILLE       39.71N  77.73W
02/12/2017  M60 MPH          WASHINGTON         MD   ASOS

&&

EVENT NUMBER LWX1700593

DH
Local storm report, Feb 12, 10:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1003 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     1 NW HANCOCK            39.71N  78.19W
02/12/2017                   WASHINGTON         MD   911 CALL CENTER

            TREE DOWN BLOCKING ONE LANE OF EB I-70

&&

EVENT NUMBER LWX1700594

SMZ

The radar

The Sterling radar (KLWX), 80 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
February 12, 10:15 PM EST
Where
Frederick County, 1.17 mi SE of Gore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.258, -78.335

A tree was down on Sand Mine Road.

Thunderstorm Wind, Frederick

When
February 12, 10:20 PM EST
Where
Frederick County, 1.63 mi SSW of Hayfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.207, -78.309

Trees and power lines were down along the 1200 of Block Mountain Road.

Thunderstorm Wind, Frederick

When
February 12, 10:23 PM EST
Where
Frederick County, 0.19 mi E of Winchester Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.151, -78.147

A wind gust of 58 mph as reported.

Thunderstorm Wind, Frederick

When
February 12, 10:25 PM EST
Where
Frederick County, 1.49 mi N of Clowser Gap
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.201, -78.325

A tree was down on the Witch Hazel Trail.

Thunderstorm Wind, Frederick

When
February 12, 10:30 PM EST
Where
Frederick County, 2.78 mi WNW of Stephens City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.091, -78.270

A tree fell onto a house along the 1600 Block of Marlboro Road.

Thunderstorm Wind, Frederick

When
February 12, 10:30 PM EST
Where
Frederick County, 1.56 mi WNW of Bartonville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.125, -78.248

Trees were down along the 4500 Block of Middle Road.

Thunderstorm Wind, Winchester (C)

When
February 12, 10:33 PM EST
Where
Winchester (C) County, 4.11 mi NNE of Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.185, -78.140

A tree was down along the 2300 Block of Route 7.

Thunderstorm Wind, Loudoun

When
February 12, 10:33 PM EST
Where
Loudoun County, 2.04 mi ENE of Lovettsville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.286, -77.598

A wind gust of 58 mph was reported near Lovettsville.

Thunderstorm Wind, Winchester (C)

When
February 12, 10:36 PM EST
Where
Winchester (C) County, 1.04 mi N of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.145, -78.173

A tree fell onto a house in the 100 Block of Dots Way.

Thunderstorm Wind, Loudoun

When
February 12, 10:53 PM EST
Where
Loudoun County, 0.6 mi S of Ashburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.041, -77.481

Several reports of trees were down in the Ashburn Area.

Thunderstorm Wind, Fairfax

When
February 12, 11:00 PM EST
Where
Fairfax County, 1.22 mi NW of Great Falls
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.010, -77.288

Numerous trees were down across Great Falls.

Thunderstorm Wind, Loudoun

When
February 12, 11:05 PM EST
Where
Loudoun County, 0.69 mi N of Dulles Intl Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -77.450

A wind gust of 58 mph was reported at Dulles International Airport.

Thunderstorm Wind, Fairfax

When
February 12, 11:12 PM EST
Where
Fairfax County, 1.58 mi NE of Franklin Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.939, -77.134

A tree was down near the George Washington Parkway and VA 123.

Thunderstorm Wind, Fairfax

When
February 12, 11:14 PM EST
Where
Fairfax County, 0.74 mi WNW of Merrifield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.873, -77.243

Numerous trees were down in Merrifield and the Falls Church area.

Thunderstorm Wind, Fairfax

When
February 12, 11:20 PM EST
Where
Fairfax County, 0.46 mi S of Lake Barcroft
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.843, -77.201

A tree was down blocking a portion of Annandale Road and Wayne Road.

Thunderstorm Wind, Arlington

When
February 12, 11:21 PM EST
Where
Arlington County, 1.78 mi SSE of South Washington
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.847, -77.034

A wind gust of 66 mph was reported at Reagan National Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680745, 680746, 680757, 680747, 680748, 680749, 680750, 680758, 680751, 680752, 680753, 680759, 680754, 680755, 680756, 680760.